North Carolina, 2006

Hail and Damaging Wind in North Carolina, May 5, 2006

May 5, 2006 · NWS RAH · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 5, 1:44 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, May 5, 1:44 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT FRI MAY 5 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS
DURING THE COURSE OF THE AFTERNOON AND EVENING AS A COLD FRONT
SURGES THROUGH THE AREA WITH A WEAK PERTURBATION ENHANCED BY A SHORT
WAVE OUT OF THE TENNESSEE VALLEY.  CHANCES OF SEVERE WEATHER HAVE
SHIFTED SOUTHWARD...MAINLY SOUTH OF THE RAH CWA.  RAIN CHANCES
SHOULD DIMINISH WEST TO EAST DURING THE LATE NIGHT HOURS WITH A
CHANCE THREAT REMAINING MAINLY IN THE COASTAL PLAIN AFTER MIDNIGHT.
ONLY A MODEST TEMPERATURE CHANGE IS NOTED AT 850 MB AS WINDS TURN TO
THE NORTHWEST...SUGGESTING LIMITED COLD AIR ADVECTION BEFORE
DAYBREAK.  LOWS WILL FAVOR THE WARMER SIDE OF GUIDANCE.

SAT-SAT NIGHT...SURFACE HIGH PRESSURE GRADUALLY EXTENDS INTO THE
AREA FROM THE OHIO VALLEY AS WINDS BECOME MORE STEADY OUT OF THE
NORTH TO NORTHEAST.  COLD AIR ADVECTION IN THE LOWER LEVELS REMAINS
WEAK...BUT A LITTLE STRONGER SAT NIGHT.  THUS...MAX/MIN TEMPERATURE
CHANGES FROM TODAY/TONIGHT WILL BE MODEST...ON THE ORDER OF 3-7
DEGREES.  SOME MOISTURE AT 850-700 MB AN A WEAK PERTURBATION WITH A
JET LEVEL WIND MAX WILL LIKELY KEEP SCATTERED CLOUDINESS OVER THE
AREA.  BUT CONDITIONS SHOULD REMAIN DRY.

SUN-MON...A STRONG SUBTROPICAL JET EVOLVES ACROSS THE SOUTHERN CONUS
WITH THE CAROLINAS TOWARD THE FRONT END OF THE JET LATE SUN AND SUN
NIGHT. THIS SHOULD PROVIDE BROAD SCALE LIFT WITH RAPID ENHANCEMENT
OF CLOUDINESS AND EASTWARD EXPANSION A PCPN SHIELD ON SUN. GFS IS IN
BETTER COMPANY WITH NOGAPS...ECMWF...AND CANADIAN IN DEPICTING THE
JET FARTHER NORTH CROSSING THE SOUTHERN PLAINS... WHILE THE NAM IS
DISPLACED SOUTHWARD.  THIS MAY HAVE SOME BEARING ON THE MORE
SOUTHWARD CYCLOGENESIS OF THE NAM OVER GA/SC SUN NIGHT VERSUS
RUNNING UP THE TENNESSEE VALLEY AND JUMPING INTO THE PIEDMONT ON THE
GFS.  A MORE SOUTHWARD DEVELOPMENT OF LOW PRESSURE CLOSER TO THE
MAIN SURFACE BAROCLINIC ZONE IS FAVORED BUT MAGNITUDE OF THE COOLER
AIRMASS OVER THE RAH CWA IS NOT EXPECTED TO HOLD BACK MIXING OF
WARMER AIR AS THE LOW CENTER RUNS UP THE COASTAL PLAIN MON MORNING.
HIGHS SUN AND MON SHOULD SHOW A SIGNIFICANT GRADIENT OF MID 60S NW
TO LOWER TO MID 70S SE ACROSS THE RAH CWA.  CLOUD COVER AND PCPN
SHOULD LIMIT DIURNAL RANGE WITH LOWS SUN NIGHT 52-58. -RFG
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

CUT-OFF OVER OHIO VALLEY MONDAY NIGHT WILL CONTINUE TO LIFT
NORTHEAST...BECOMING AN OPEN WAVE AS IT MOVES INTO NEW ENGLAND. AT
THE SURFACE...LOW PRESSURE NEAR DELMARVA MOVE LIFT NORTHEAST ALSO
WITH TRAILING COLD FRONT THROUGH CENTRAL NORTH CAROLINA WILL MOVE
OFF THE MID ATLC COAST EARLY TUESDAY. THUS SHOWERS WILL END FROM THE
WEST TO EAST MONDAY NIGHT. DRY WEATHER WILL RETURN TUESDAY INTO PART
OF WEDNESDAY. ANOTHER FRONT WILL APPROACH THE AREA FROM THE WEST MID
TO LATE WEEK...PUSHING THROUGH BY THE END OF THE WEEK. BEST CHANCE
FOR SHOWERS AND THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY.

ON TEMPERATURES...HIGHS SLIGHTLY BELOW SEASONAL NORMS ON TUESDAY
WARMING INTO THE 80S THROUGH THE END OF THE WEEK. -RA
&&

.AVIATION...
CIGS 8-10KFT VSBYS UNRESTRICTED. CIGS BRIEFLY LOWERING 4-6KFT VSBYS
5-6 MILES IN PATCHY LIGHT RAIN MOVING ACROSS THE AREA THROUGH 22Z.
MORE SUBSTANTIAL SHOWERS AND POTENTIAL FOR THUNDERSTORMS DEVELOP
OVER THE AREA AFTER 23Z AS WEAK S/W TROUGH AND COLD FRONT MOVE
ACROSS THE AREA PRIOR TO MIDNIGHT. CIGS GENERALLY 3-5KFT VSBYS
UNRESTRICTED...EXCEPT CIGS OCNL 2-3KFT IN SHOWERS AND ISOLATED
THUNDERSTORMS. -RA
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...RA
AVIATION...RA
Hazardous weather outlook, May 5, 2:56 AM EST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT FRI MAY 5 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
356 AM EDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY INTO THIS EVENING

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING...

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO COMBINE WITH THE
APPROACH OF A SURFACE COLD FRONT THIS AFTERNOON... TO INITIATE
THUNDERSTORM DEVELOPMENT ACROSS CENTRAL NORTH CAROLINA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON OVER THE
FAR NORTHWEST PIEDMONT... THEN SPREAD EAST SOUTHEAST ACROSS
PIEDMONT... SANDHILLS... AND COASTAL PLAIN THIS AFTERNOON AND
EARLY EVENING.

THERE IS A SLIGHT RISK THAT A FEW OF THESE THUNDERSTORMS WILL
BECOME SEVERE... AND PRODUCE WIND GUSTS TO 60 MPH. LARGE HAIL...
THE SIZE OF PENNIES OR NICKELS MAY ALSO OCCUR.

THE BEST CHANCE OF SEVERE STORMS WILL BE OVER THE NORTHWEST
PIEDMONT BETWEEN NOON AND 500 PM... AND OVER THE REST OF THE
PIEDMONT... SANDHILLS... AND COASTAL PLAIN BETWEEN 200 PM AND 900
PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY IN THE
EVENING.

BADGETT

In the hours before

Special weather statement, May 5, 3:22 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT FRI MAY 5 2006

NCZ075-084>086-052115-
HOKE-MOORE-RICHMOND-SCOTLAND-
422 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...HOKE AND
SCOTLAND COUNTIES THROUGH 515 PM EDT...

AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOFFMAN...OR ABOUT 12 MILES EAST OF ROCKINGHAM...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CAMP MACKALL...
PINEBLUFF...ABERDEEN...ASHLEY HEIGHTS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

VINCENT
Local storm report, May 5, 3:51 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             CAMP MACKALL            35.02N 79.47W
05/05/2006  E0.25 INCH       SCOTLAND           NC   PUBLIC

            PEA SIZED HAIL FELL FOR APPROXIMATELY 5 MINUTES AT CAMP
            MACKALL.

&&

VINCENT
Special weather statement, May 5, 5:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT FRI MAY 5 2006

NCZ042-077-078-089-052330-
HARNETT-JOHNSTON-SAMPSON-WAYNE-
631 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE...AND
HARNETT COUNTIES THROUGH 730 PM EDT...

AT 631 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BENSON...OR ABOUT 15 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FOUR OAKS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 34 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnston

When
May 5, 5:35 PM EST
Where
Johnston County, 1 mi S of Benson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.367, -78.550

REPORTED ON HWY 242.

Hail, Johnston

When
May 5, 5:40 PM EST
Where
Johnston County, 2 mi SE of Benson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.367, -78.517

REPORTED ON HWY 50.

Thunderstorm Wind, Johnston

When
May 5, 5:40 PM EST
Where
Johnston County, 2 mi SE of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.367, -78.517

ROOF DAMAGE TO A BARN.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507112, 5507113, 5507114.